Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Bismarck, ND

August 26, 2004Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2004, 5:43 PM CDT for Dickey County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 5:43 PM CDT (22:43 UTC)
Expired
Aug 26, 2004, 6:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262243
SVRBIS
NDC021-262345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF FULLERTON...OR ABOUT 48 MILES
  SOUTH OF JAMESTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUELPH AROUND 555 PM CDT
  LUDDEN AROUND 605 PM CDT
  OAKES AROUND 610 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4627 9861 4609 9875 4594 9799 4628 9804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:05 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 3:05 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT THU AUG 26 2004

.SHORT TERM...
MAIN WEATHER FEATURES THIS FORECAST PERIOD CONCERN UPPER LEVEL LOW
OVER SRN CANADA. FRONTOGENETIC FORCING ALONG TROUGH ACROSS
ND/CANADIAN BORDER PRODUUVING BAND OF SHOWERS WHICH WILL MOVE INTO
THE WEST AND CENTRAL PORTIONS OF NORTH DAKOTA OVERNIGHT. THIS
EVENING...UNSTABLE AIR AHEAD OF THIS TROUGH OVER SOUTHWEST AND SOUTH
CENTRAL SECTIONS...WILL FUEL SHOWERS AND WIDELY SCATTERED
THUNDERSTORMS THIS EVENING.  HIGH PRESSURE WILL BUILD INTO THE
REGION ON FRIDAY WITH COOLER THAN NORMAL TEMPERATURES EXPECTED.
SATURDAY WILL SEE RETURN FLOW AROUND THE HIGH WITH MOODERATING
TEMPERATURES. WILL LEAVE CHC THUNDERSTORMS IN NORTH SAT NIGHT AS H8
THERMAL RIDGE BUILDS INTO THE REGION AHEAD OF SURFACE TROUGH.

.LONG TERM...
MONDAY THROUGH THURSDAY...MONDAY AND TUESDAY THE STATE IS UNDER THE
INFLUENCE OF A BROAD H500 RIDGE AND SHORTWAVES IN THE FLOW ARE WELL
TO THE NORTH IN CANADA. ON WEDNESDAY THE H500 FLOW BECOMES SOUTHWEST
AS A LONGWAVE TROUGH MOVES ONSHORE ON THE WEST COAST. A LEE SIDE OF
THE ROCKIES SURFACE LOW SETS UP AND ALLOWS A LOW LEVEL JET TO BEGIN
TO DEVELOP FROM THE GULF OF MEXICO THROUGH THE PLAINS. SHORTWAVE
ENERGY REMAINS WELL TO THE WEST OF THE DAKOTAS ON WEDNESDAY...AND
THE MODELS SHOW SOME SHORTWAVE ENERGY CLIPPING FAR WESTERN NORTH
DAKOTA WHILE THE GFS MODEL BRINGS THE SURFACE LOW TO THE CENTRAL
DAKOTAS. WILL KEEP THE SLIGHT CHANCE OF THUNDERSTORMS IN CURRENT
FORECAST IN THE WEST WED AND THURSDAY...AND WEST AND CENTRAL NORTH
DAKOTA THURSDAY NIGHT. THE NEXT FEW MODEL RUNS WILL DETERMINE BETTER
CONFIDENCE IN THIS SCENARIO IF THE FEATURES PERSIST RUN TO RUN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Aug 26, 4:09 AM CDT, 13 hours 34 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT THU AUG 26 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270909-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
409 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTTornado WarningBISBurleigh45 min
Aug 25, 7:02 PM CDTSevere Thunderstorm WarningBISStutsman58 min
Aug 25, 7:52 PM CDTTornado WarningBISStutsman38 min
Aug 25, 8:00 PM CDTSevere Thunderstorm WarningBISWard60 min
Aug 25, 8:29 PM CDTTornado WarningBISStutsman46 min
Aug 25, 8:58 PM CDTTornado WarningBISWard47 min
Aug 25, 9:17 PM CDTSevere Thunderstorm WarningBISStutsman43 min
Aug 25, 9:51 PM CDTSevere Thunderstorm WarningBISWard54 min
Aug 26, 12:51 AM CDTFlash Flood WarningBISRolette3 hr
Aug 26, 6:18 PM CDTSevere Thunderstorm WarningBISEmmons42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.